Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On the unfolding of simple closed curves

Author: John Pardon
Journal: Trans. Amer. Math. Soc. 361 (2009), 1749-1764
MSC (2000): Primary 53C24; Secondary 53A04
Published electronically: November 5, 2008
MathSciNet review: 2465815
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that every rectifiable simple closed curve in the plane can be continuously deformed into a convex curve in a motion which preserves arc length and does not decrease the Euclidean distance between any pair of points on the curve. This result is obtained by approximating the curve with polygons and invoking the result of Connelly, Demaine, and Rote that such a motion exists for polygons. We also formulate a generalization of their program, thereby making steps toward a fully continuous proof of the result. To facilitate this, we generalize two of the primary tools used in their program: the Farkas Lemma of linear programming to Banach spaces and the Maxwell-Cremona Theorem of rigidity theory to apply to stresses represented by measures on the plane.

References [Enhancements On Off] (What's this?)

  • 1. Jason H. Cantarella, Erik D. Demaine, Hayley N. Iben, and James F. O'Brien, An energy-driven approach to linkage unfolding, SCG '04: Proceedings of the twentieth annual symposium on Computational Geometry (New York, NY, USA), ACM Press, 2004, pp. 134-143.
  • 2. Robert Connelly, Erik D. Demaine, and Günter Rote, Straightening polygonal arcs and convexifying polygonal cycles, Discrete Comput. Geom. 30 (2003), no. 2, 205–239. U.S.-Hungarian Workshops on Discrete Geometry and Convexity (Budapest, 1999/Auburn, AL, 2000). MR 2007962,
  • 3. Mohammad Ghomi, Classical open problems in differential geometry, 2004.
  • 4. O. Hernandez-Lerma and J. B. Lasserre, Cone-constrained linear equations in Banach spaces, J. Convex Anal. 4 (1997), no. 1, 149–164. MR 1459886

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 53C24, 53A04

Retrieve articles in all journals with MSC (2000): 53C24, 53A04

Additional Information

John Pardon
Affiliation: Durham Academy Upper School, 3601 Ridge Road, Durham, North Carolina 27705
Address at time of publication: Department of Mathematics, Princeton University, Princeton, New Jersey 08544

Received by editor(s): December 29, 2006
Published electronically: November 5, 2008
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.